Ohio, 2016

Damaging Winds in Ohio, July 6, 2016

July 6, 2016 · NWS ILN · 2 events in 2 counties and zones

Showers and thunderstorms moved through the region during the late morning hours as a weakening upper level disturbance pushed east through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms moved through the region during the late morning hours as a weakening upper level disturbance pushed east through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 6, 1:08 PM EST, 31 minutes earlier.

Area forecast discussion, Jul 6, 1:08 PM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
208 PM EDT WED JUL 6 2016

.SYNOPSIS...
Multiple disturbances will work through the region over the next
few days. A cold front on Friday will usher in cooler and drier
air for Saturday and Sunday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Latest mosaic radar shows MCS diving sse across Illinois and
Indiana. Leading edge of this system contains storms which have a
recent history of producing wind gusts to 30 kts. This complex
will continue to dive e/se into the moderately unstable
airmass...where blyr capes are around 2000 j/kg. DCAPE values in
this region suggest that some storms may produce damaging wind
gusts. Have increased pops to likely over the southwest to account
for these storms. Have also tweaked temperatures down slightly
accounting for the preciptiation and cloud cover.

In the wake of this system expect a temporary lull in pcpn
activity during the early evening.

Previous discussion...
Complex of showers and thunderstorms will move south southeast
this morning. This complex will weaken as it approaches the area,
however it has the potential to clip southwestern portions of the
forecast area this morning. The expectation is that cloud cover
from this system will delay additional thunderstorm development.
Expect additional thunderstorm development however later in the
afternoon and into the early evening hours. This activity is
expected to be primarily across central portions of Ohio. This is
all dependent on what the system does this morning and how long it
will take the cloud cover to decrease. There is the potential that
a few strong to severe storms will be present if there is
additional development. The main threat would be damaging winds
and brief heavy rain.

Despite morning cloud cover, expect temperatures to rise into the
middle to upper 80s today. With dew points generally in the lower
70s this afternoon this will lead to heat index values in the low
to mid 90s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
Any afternoon and early evening thunderstorm development is
expected to dissipate as the evening progresses. Kept
precipitation chances at a minimum during the overnight hours
tonight. Showers and thunderstorms will be possible Thursday into
Thursday night as additional disturbances move into the area. A
cold front will then move through on Friday. Thunderstorms will be
possible with this feature. A few strong to severe storms will be
possible both Thursday and Friday. High pressure will move into
the region for Saturday. With CAA expect cu to develop on
Saturday.

Warm and humid conditions will be present through Friday until the
passage of the cold front. Heat index values on Thursday are
expected to be in the middle to upper 90s. On Friday heat index
values could reach the 100 degree mark.  Have mention of severe
potential and high heat index values mentioned in the HWO.

Breezy conditions will also be present on Friday with some wind
gusts around 30 mph possible.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
Surface high pressure will then move overhead Sunday with PWATs
falling below 0.5". Monday surface high pressure will start to
pull east with an upper level disturbance undercutting weak mid-
level ridging. For now have kept the chance of rain south of the
area as most global models show the area dry.

Tuesday into Wednesday the next upper level disturbance will push
into south/ central Canada with general model consensus of mid-level
ridging building across the southwest.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Broken line of storms has developed along the leading
edge of old MCS which tracked sse across Illinois and Indiana
overnight. These storms being fed with moderate instability in
place and favorable environment for wind gusts up to 40 kts. The
possibility exists for an enhanced updraft to reach severe
limits. Visibilities will briefly drop to IFR in heavy rain and
cigs will drop to MVFR.

This line will slowly push east across the TAF sites through
mid afternoon with conditions improving to VFR late afternoon
going into the evening hours.

Expect next thunderstorm complex to stay south of ILN TAF sites
but have included a mention of VCSH at KCVG/KLUK being on the nrn
periphery of this complex.

Overnight some mist/fog will likely develop at the usually more
favorable locations. Fog burns off with VFR conditions returning thursday
morning. Some differences exist in numerical model soln/s regarding
chances for preciptiation thursday. HAve omitted any
mention...expecting precip to hold off until thursday night.

OUTLOOK...Thunderstorms possible Thursday night and then again
Friday afternoon and evening.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Novak/AR
NEAR TERM...Novak
SHORT TERM...Novak
LONG TERM...Haines
AVIATION...AR
Hazardous weather outlook, Jul 6, 2:48 AM EST, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
348 AM EDT WED JUL 6 2016

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-070915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
348 AM EDT WED JUL 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY. THE
MAIN THREAT WOULD BE DAMAGING WINDS. IN ADDITION HEAVY RAIN WILL
ALSO BE POSSIBLE WITH SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND
FRIDAY. THE MAIN THREAT WOULD BE DAMAGING WINDS. IN ADDITION
HEAVY RAIN WILL ALSO BE POSSIBLE WITH SOME OF THE STORMS.

HEAT INDEX VALUES WILL BE CLOSE TO 100 DEGREES ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 6, 12:20 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
120 PM EDT WED JUL 6 2016

OHZ044-045-052-061745-
LOGAN OH-UNION OH-CHAMPAIGN OH-
120 PM EDT WED JUL 6 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LOGAN COUNTY IN
WEST CENTRAL OHIO...SOUTHWESTERN UNION COUNTY IN CENTRAL OHIO AND
NORTHEASTERN CHAMPAIGN COUNTIES IN WEST CENTRAL OHIO UNTIL 145 PM
EDT...

AT 120 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR WEST
LIBERTY...MOVING EAST AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
MARYSVILLE...WEST LIBERTY...NORTH LEWISBURG...MILFORD CENTER...
WOODSTOCK...UNIONVILLE CENTER...POTTERSBURG...MIDDLEBURG...CABLE...
MINGO...RAYMOND AND KENNARD.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 4014 8373 4025 8376 4038 8343 4014 8334
TIME...MOT...LOC 1720Z 260DEG 29KT 4020 8367

KC
Special weather statement, Jul 6, 12:27 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
127 PM EDT WED JUL 6 2016

OHZ062-071-072-061800-
GREENE OH-CLINTON OH-WARREN OH-
127 PM EDT WED JUL 6 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GREENE...CLINTON
AND NORTHEASTERN WARREN COUNTIES UNTIL 200 PM EDT...

AT 126 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
WAYNESVILLE...MOVING EAST AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
WILMINGTON...SABINA...HARVEYSBURG...PORT WILLIAM...NEW ANTIOCH...
OGDEN...BURTONVILLE...BLOOMINGTON...LEES CREEK...NEW BURLINGTON...
INTERSTATE 71 AT US ROUTE 68...CAESAR CREEK STATE PARK...KINGMAN...
OAKLAND...REESVILLE...MELVIN AND LUMBERTON.

THIS INCLUDES I-71 IN OHIO BETWEEN MILE MARKERS 40 AND 58.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3946 8408 3958 8402 3956 8367 3955 8367
      3955 8362 3950 8360 3937 8364 3933 8371
TIME...MOT...LOC 1726Z 281DEG 31KT 3949 8398
Special weather statement, Jul 6, 12:41 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
141 PM EDT WED JUL 6 2016

OHZ044>046-052-054-061815-
LOGAN OH-UNION OH-MADISON OH-DELAWARE OH-CHAMPAIGN OH-
141 PM EDT WED JUL 6 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LOGAN COUNTY IN
WEST CENTRAL OHIO...UNION...NORTH CENTRAL MADISON...SOUTHWESTERN
DELAWARE COUNTIES IN CENTRAL OHIO AND EAST CENTRAL CHAMPAIGN COUNTIES
IN WEST CENTRAL OHIO UNTIL 215 PM EDT...

AT 141 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR NORTH
LEWISBURG...MOVING EAST AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
DUBLIN...MARYSVILLE...PLAIN CITY...RICHWOOD...MECHANICSBURG...
NORTH LEWISBURG...MILFORD CENTER...OSTRANDER...WOODSTOCK...
MAGNETIC SPRINGS...UNIONVILLE CENTER...US ROUTE 33 AT US ROUTE 42...
RAYMOND...STATE ROUTE 4 AT STATE ROUTE 161...NEW DOVER...
POTTERSBURG...CHUCKERY...BROADWAY...WATKINS AND PHARISBURG.

DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 4007 8357 4029 8358 4043 8328 4028 8316
      4012 8317
TIME...MOT...LOC 1741Z 258DEG 30KT 4017 8350

KC
Special weather statement, Jul 6, 1:07 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
207 PM EDT WED JUL 6 2016

OHZ045-046-054-055-063-064-073-061845-
ROSS OH-FAYETTE OH-PICKAWAY OH-FRANKLIN OH-UNION OH-MADISON OH-
DELAWARE OH-
207 PM EDT WED JUL 6 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ROSS
COUNTY IN SOUTHWESTERN OHIO...NORTHERN FAYETTE...WESTERN PICKAWAY...
FRANKLIN...SOUTHEASTERN UNION...EASTERN MADISON AND SOUTHEASTERN
DELAWARE COUNTIES IN CENTRAL OHIO UNTIL 245 PM EDT...

AT 206 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM NEAR PLAIN CITY TO 7 MILES NORTHWEST OF MOUNT STERLING
TO NEAR SABINA...MOVING EAST AT 25 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
COLUMBUS...DUBLIN...WESTERVILLE...GROVE CITY...UPPER ARLINGTON...
GAHANNA...HILLIARD...WASHINGTON COURT HOUSE...WORTHINGTON...BEXLEY...
JEFFERSON...POWELL...GROVEPORT...PLAIN CITY...WEST JEFFERSON...
WASHINGTON...MOUNT STERLING...SOUTH BLOOMFIELD...
MINERVA PARK AND WILLIAMSPORT.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 I-70 IN OHIO BETWEEN MILE MARKERS 81 AND 106.
 I-71 IN OHIO BETWEEN MILE MARKERS 74 AND 125.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3983 8292 3943 8318 3950 8358 3952 8358
      3978 8343 4013 8329 4021 8283
TIME...MOT...LOC 1806Z 262DEG 23KT 4016 8325 3979 8337 3952 8354
Special weather statement, Jul 6, 1:07 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
207 PM EDT WED JUL 6 2016

OHZ045-046-061900-
UNION OH-DELAWARE OH-
207 PM EDT WED JUL 6 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN UNION AND DELAWARE
COUNTIES IN CENTRAL OHIO UNTIL 300 PM EDT...

AT 207 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM 7 MILES EAST OF
MARYSVILLE...MOVING EAST AT 45 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
VERY HEAVY RAIN...

LOCATIONS IMPACTED INCLUDE...
DUBLIN...DELAWARE...MARYSVILLE...POWELL...SUNBURY...PLAIN CITY...
ASHLEY...RADNOR...SHAWNEE HILLS...GALENA...OSTRANDER...
MAGNETIC SPRINGS...WARRENSBURG...KILBOURNE...LEONARDSBURG...
STRATFORD...NEW DOVER...OLIVE GREEN...WATKINS AND BELLEPOINT.

THIS INCLUDES I-71 IN OHIO BETWEEN MILE MARKERS 124 AND 138.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 4042 8302 4042 8301 4041 8293 4036 8293
      4036 8292 4035 8274 4021 8276 4014 8313
      4014 8317 4013 8317 4011 8330 4035 8333
      4043 8302
TIME...MOT...LOC 1807Z 256DEG 41KT 4024 8323

KC
Special weather statement, Jul 6, 1:19 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
219 PM EDT WED JUL 6 2016

KYZ097-099-100-OHZ078-079-081-061900-
BRACKEN KY-MASON KY-LEWIS KY-CLERMONT OH-ADAMS OH-BROWN OH-
219 PM EDT WED JUL 6 2016

...A STRONG THUNDERSTORM WILL AFFECT BRACKEN...MASON...WESTERN
LEWIS...SOUTHEASTERN CLERMONT...WESTERN ADAMS AND BROWN COUNTIES
UNTIL 300 PM EDT...

AT 219 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
GEORGETOWN...MOVING EAST AT 35 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
MAYSVILLE...GEORGETOWN...WASHINGTON...MANCHESTER...RIPLEY...
ABERDEEN...AUGUSTA...WINCHESTER...SEAMAN...FELICITY...BROOKSVILLE...
DECATUR...RUSSELLVILLE...HAMERSVILLE...DOVER...HIGGINSPORT...
CHERRY FORK...GERMANTOWN...CHILO AND LAKE WAYNOKA.

TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.

LAT...LON 3870 8422 3874 8422 3896 8401 3896 8359
      3888 8357 3866 8359 3852 8366
TIME...MOT...LOC 1819Z 275DEG 29KT 3887 8398

The radar

The Cincinnati radar (KILN), 68 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pickaway

When
July 6, 1:39 PM EST to 1:41 PM EST
Where
Pickaway County, 0.43 mi ESE of Darbyville
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.697, -83.113

A tree was downed in Darbyville.

Thunderstorm Wind, Adams

When
July 6, 2:24 PM EST to 2:26 PM EST
Where
Adams County, 0.93 mi NNW of Manchester
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
38.693, -83.605

A tree was snapped on East 8th Street and a utility pole was broken on Diamond Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636727, 636729.